Amitriptyline

Hi All, Need some advise, so here I go with my question. As well as PBC I have chronic sinus, so have been give Amitriptyline to help with daily headaches and the upper stomach pains of PBC. So far it has worked really well, also sleeping brilliantly, right through the itch,, All sounds good , but I have put on 3kg in less than 2 weeks and feel fat and bloated. So instead of one lot of systoms another. Can any one suggest another type of Amitriptyline that offers good pain relief with out the weigh gain and bloating.. It is mainly for the pain that I need this, sleeping throught the itch was a bonus>>

Thanks indvance my fellow pals x

7 Replies

oldestnewest
  • Hi,

    I don't know very much yet about PBC because I have been diagnosed only 3 months, but I have had some experience with Amitryp. It is actually a rather old-fashioned anti-depressant which has excellent pain relief properties and gives you a lovely night's sleep, as you have discovered. Just because it is was originally used as an anti-depressant doesn't necessarily mean that you are depressed, the other things it will do for you are it's virtues. I have a quite elderly cousin who has post-polio syndrome who has been on Amitryp. for many years for pain relief and sleeping benefits. She has never complained about weight increase, but since she is wheelchair bound she is rather large because she gets no exercise. It seems that no matter which meds. you decide to use there will probably be some unwanted effects too and it is a matter of deciding which is worse. I was on Amitryp. for a while years ago and don't remember weight gain or bloating so maybe it is your metabolism.

    While I am happy to tell you about my experience of Amitryp. I am not medically trained and I don't even have a first aid certificate and in fact I can't even boil potatoes without burning them some days so you will have to take it in the spirit it was given.

  • Hi Ilsacj I ve been on amitriptyline for about 2 yrs and have not gained any weight

    I was prescribed this as I have herniated discs in my neck and lower spinal problems as well as PBC I take one 50 mg at night to try and reduce muscle spasm in my back. I did gain weight ay one point but this was due to my gallbladder which I had removed last year. It may be you have fluid retention in your abdomen best to get Dr to check out

    As many people have said on here before not always associated with PBC !

    Welcome to the forum :) when you say you have the itch is it all over as I have itching on my back stomach ans legs went for my six month check up and consultant just brushed ne off saying he doesn't know anyine with PBC who has an itch wich we know isn't true !

  • Hi Cowren and judyt, Cheers for the advise.The itch is very common and a recognised symtom of PBC, dont know what planet your doctors on!! Mine is mostly back hands and feet. Most people on this site have itching as their main problem. Some are on Urso which is the only recgonised med for PBC to slow its progress and some say it helps.Perhaps ask your GP for another referal to another consult' pain in the neck but seeing someone who know's what they are talking about is very important.I have lowered the dose of amitriptyline so will see how that goes. Not sleeping as well, and head aches are back but much less..

  • That is interesting about the itch. I know that it is a common problem that lots of us have but I have never remembered to ask about specifics. I was thinking that I don't have much of an itch except my back and hands!!!!

  • Hi judyt, at the moment my back drives me crazy, but prior my hands have been bad that i would make them bleed,the skin is thin with age i guess, only 55, but!! good luck with it all, it is a real annoyance sometimes, makes me very grumpy,,

  • i found that antrip make you sleepy and to make matters worse driving at night mostly the old head starts nodding off bad news be careful..

    and if offed nortriptyline can make very bad aggression issues i had them for nerve pains but have been told also depression.

  • Thanks fredr, I am trying to wean off them down to either one or half.. am having terrible dreams and very disturbed sleep, and the headaches are coming back. So not good all in all. Will talk to the pharmacist and see is she can offer any alternative.

You may also like...